Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Recurring KS? What should I do now?
May 18, 2003

I was treated 18 months ago for KS (HIV negative) with radiation for some lesions on the back of right knee. THe treatment was successful. I now have some very small lesions on my right ankle and in addition to that some swelling on the same ankle. I am scheduled for a follow up appointment to see a specialist. I am not surprised by the lesions on my ankle, but is it typical for the ankle to be so swollen as it relates to KS? And what would the likely treatment be if it is related to KS? Thank you very much for your response and the caring service you provide through this website.

Response from Dr. Dezube

It actually is not unusual for KS to recur. The ankle is a particularly common area of KS. Since you have received radiation, you should not receive it again. The swelling is also quite common. The swelling may be a combination of both the KS and the radiation. Radiation can cause swelling completely independent of the cancer which it treats.

What should you do? I would recommend getting HIV tested again. It never hurts to find out if your KS recurrence is related to HIV. Assuming you do indeed have a recurrence of your KS and that indeed needs to be treated, then the treatment of choice would probably be liposomal chemotherapy (e.g. Doxil or Daunoxome). These drugs are quite safe and don't have much toxicity since they are formulated in liposomes which cause the drugs to have much less in the way of side effects than conventional chemotherapy. If you have a few lesions, Panretin gel is FDA approved for KS. You could apply the gel twice a day to the lesions. It takes about 4 weeks to get a response. Lastly, see if anything has happened in the past 2 years to trigger a recurrence. For example, steroids (e.g. prednisone) can exacerbate KS. I've seen KS recurrence after, for instance, a patient got prednisone to treat a poison ivy infection.


Previous
Stopped drugs due to high lactic acid levels while I'm on Chemotherapy
Next
Still getting Kaposi's sarcoma despite high CD4 counts

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement